Carbon dioxide (CO2) is mildly acidic; too much can alter the blood chemistry. A chronically elevated CO2 level in the blood is common with certain disease processes such as chronic obstructive pulmonary disease (COPD). Most people with this condition adapt, to a degree, and their bodies produce more bicarbonate to compensate and maintain a near-average blood pH level. Acute hypercapnea (elevated blood CO2) can lead to respiratory acidosis which, left untreated, is fatal.
Causes of Hypercapnea
COPD is the most common cause of hypercapnea, though those with this disease can often live for years because of the body's compensatory mechanisms that balance the blood pH. Healthy individuals can develop acute hypercapnea by rebreathing air because of confinement within a small space (working in a small airtight room for prolonged periods, for example) or a malfunction of SCUBA or rebreather diving equipment. Exposure to severely elevated atmospheric CO2, as a volcanologist may experience near an active volcano, can also cause hypercapnea.
With acute onset of prolonged CO2 toxicity, expect muscle twitching and flushed skin. Nausea leading to vomiting is common. The nausea and vomiting directly correlate to the high CO2 level, while the muscle twitching is an effect of acidic blood. Should these symptoms be present, seek fresh air immediately.
Continued exposure to excessive CO2 may lead to neurological problems, such as headache, lethargy and dizziness. More serious symptoms may include high heart rate and rapid breathing resulting in an excessively high cardiac output (the amount of blood pumped through the heart in a minute), which can lead to elevated blood pressure and, eventually, damage to the heart. If you suffer from these symptoms, it is critical that you remove yourself from the source of CO2 or find fresh air, or you may not be able to help yourself if the symptoms advance.
Life-threatening symptoms come next, marked especially by confusion and panic, which can lead to poor decision-making that can worsen the situation. An irregular heartbeat often follows, leading to convulsions and unconsciousness and, finally, death.